Published date: September 27, 2019
Hypoglycemia can cause a number of different symptoms (detailed below), some of which may require medical attention if left untreated. However, with proper planning, low blood sugar can be managed and even prevented in most cases.
Hypoglycemia, or a blood sugar level that has dropped to 70 milligrams per deciliter or lower, can be caused by a variety of different factors. Some of these include:
How and when insulin is injected is an important factor to make note of as this can make a hypoglycemic episode more likely. For example, taking a hot shower or bath right after an injection, or injecting directly into a muscle instead of the fatty layer under the skin can cause insulin to be absorbed more quickly than usual, potentially leading to low blood sugar.
Much like the causes, there are many symptoms that could be a sign of hypoglycemia. Morgan Butler, a certified diabetes educator at the Arkansas Children's Diabetes Clinic, advises parents, teachers, coaches and other caretakers of children to be aware of the following:
If left untreated, low blood sugar can eventually lead to more serious symptoms such as loss of consciousness, seizure or convulsions.
"It’s very important that if a child exhibits the signs of low blood sugar, we check and treat it immediately," Butler said. "Otherwise, it can become extremely severe."
Some people, especially children may not realize they are displaying the symptoms of low blood sugar so it’s important for parents and caregivers to check glucose levels often as a precautionary measure. Any blood sugar level that is less than 70 milligrams per deciliter or lower, determined through a finger stick or continuous glucose monitor, should be treated. Using the ""rule of 15,"" Butler suggests giving a child 15 grams of a fast-acting carbohydrate in the event of low blood sugar. "We want something that the body can get to and quickly metabolize to bring that blood sugar up," Butler said. "Two rolls of Smarties, four or five ounces of juice or regular soda and glucose tablets are all easy ways to get the blood sugar back to where it needs to be."
After eating or drinking the fast-acting carbohydrates, children should wait 15 minutes and then re-check the blood sugar level. This is important to determine if the blood sugar level is increasing and not continuing to fall. Once the blood sugar level rises above 70 milligrams per deciliter, children should have another snack that includes complex carbs and proteins such as a handful of almonds, yogurt with fruit or apples with peanut butter.
"The fast-acting carb gets the blood sugar up quickly, but then we need something to stabilize it so that the body doesn’t burn up that sugar too quickly," Butler said.
In the event that a hypoglycemic episode has led to a seizure or unconsciousness, a glucagon injection is necessary to get the blood sugar back to an appropriate level. For children with diabetes, Butler suggests keeping a "go bag" at all times, which contains diabetes equipment as well as snacks and a glucagon kit to treat low blood sugar. Any adult providing care for a child should know how to administer the glucagon shots in case of an emergency.
Glucose is the main source of energy for the body, and food is the fuel. Encouraging children to choose the best fuel by sticking to a balanced, healthy diet is one of the most effective ways to prevent a hypoglycemic episode. Here are a few important guidelines to prevent low blood sugar:
The Arkansas Children’s Diabetes Clinic deals with newly diagnosed or follow-up diabetes patients, offering an extensive multidisciplinary approach to diabetes management. Patients of the Diabetes Clinic are seen at the West Little Rock Clinic, located at 16101 Cantrell Road Suite 114. New appointments can be made by calling 501-236-4949, and the Arkansas Children’s Diabetes Team can be reached by email at firstname.lastname@example.org. For more information, the Diabetes Clinic also provides the Diabetes 101 Booklet and Diabetes School Management Plan.